Hydroxychloroquine and azithromycin are proposed as treatments for COVID-19 but in patients with existing CV disease could be deadly.
<br/> Hydroxychloroquine and azithromycin can both trigger dangerous cardiac arrhythmias. (©dule964/stock.adobe.com)
Prolongation of the QT interval (QTc), a potential side effect of hydroxychloroquine and azithromycin, could lead to significant cardiovascular (CV) complications when the drugs are used to treat patients with COVID-19.
This caution is expressed in new guidance jointly published by the American Heart Association (AHA), the American College of Cardiology (ACC) and the Heart Rhythm Society (HRS).
The treatment-related complications are particulary serious for COVID-19 patients who have existing CV disease; they include arrythmias, polymorphic ventricular tachycardia (including Torsade de Pointes), and increased risk of sudden death.
Hydroxychloroquine, an antimalarial agent, and azithromycin, an antibiotic, have been gaining support as potential treatments for SARS-CoV-2 infection. Momentum is based on results of small studies, however, and neither drug is FDA-aproved to treat COVID-19.
Related content: NYC Physicians: A Closer Look at COVID-19’s Cardiovascular Impact
In addition to the danger of triggering severe cardiac electrical irregularities, life-threatening and fatal cardiomyopathy has been reported with the use of hydroxychloroquine, as well as with chloroquine. In severely ill COVID-19 patients, comorbidities such as hypokalemia, hypomagnesemia, and fever can increase the risk of arrhythmia.
The effect on QTc or arrhythmia of these two medications combined has not been studied.
“Given the potential for increased risks related to combinations of medications that prolong the QT interval, we urge careful consideration to ensure patients with cardiovascular disease or others at increased risk can be monitored appropriately,” said Andrea M. Russo, MD, president of the Heart Rhythm Society, director of Electrophysiology and Arrhythmia Services at Cooper University Hospital, director of the CCEP Fellowship Program, and professor of medicine at Cooper Medical School of Rowan University in Camden, New Jersey in an AHA news release.
The new joint statement details the important cardiovascular considerations and offers ways to minimize risk:
The statement also includes a table indicating the number of cases of adverse cardiac events associated with therapies repurposed for COVID-19 such as chloroquine, hydroxychloroquine, lopinavir/ritonavir, and azithromycin.
“We are united in our mission to achieve optimal, quality care for our patients, and we must continue to be vigilant in assessing the potential complications of all medications during this crisis,“ stated Athena Poppas, MD, president of the ACA, professor of medicine at Brown University and chief of cardiology and director of the Lifespan Cardiovascular Institute at Rhode Island, the Miriam and Newport hospitals in Providence, Rhode Island, in the news release.
For more COVID-19 coverage for primary care, visit our COVID-19 Resource Page.